Thunderstorm Wind, Marion
- When
- May 2, 6:18 PM EST
- Where
- Marion County, 2 mi E of Marion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.183, -79.367
Winds gusting to 60 mph near Highway 76.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 2, 1:54 PM EST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 254 PM EDT SUN MAY 2 2004 .DISCUSSION... TONS OF CONVECTION THIS AFTERNOON ACROSS THE INLAND COUNTIES IS A PRECURSOR FOR WHAT IS TO COME TONIGHT. MODEL OMEGA FIELDS AND UPSTREAM ACTIVITY DEVELOPING ACROSS GEORGIA INDICATE A SQUALL LINE...OR AT LEAST A MASSED AREA OF DEEP CONVECTION MOVING FROM WEST TO EAST ACROSS THE EASTERN CAROLINAS AHEAD OF A COLD FRONT. HAVE GONE WITH CATEGORICAL POPS ACROSS THE ENTIRE AREA TONIGHT WITH THIS FRONT. SUBTLE TIMING DIFFERENCES EXIST WITH THE FRONT - THE ETA IS SLOWER THAN EITHER THE GFS OR THE NGM. DIFFERENCES ONLY ADD UP TO A COUPLE HOURS EITHER WAY AT THE COAST...BUT THE ETA SEEMED A LITTLE SLOW WITH THE FRONT EARLIER THIS MORNING ACROSS THE MOUNTAINS AND NORTH GEORGIA. HAVE TRENDED TOWARD THE SLIGHTLY FASTER GFS/NGM. WITH PRECIPITABLE WATER VALUES RUNNING NEARLY 1.7 INCHES...WELL ABOVE CLIMATOLOGICAL NORMS...TRAINING THUNDERSTORMS WILL BE ABLE TO DROP EXCESSIVE RAINS VERY QUICKLY. STORM TOTAL PRECIP OFF THE RADAR SHOWS A SWATH ACROSS THE CAPE FEAR COUNTIES OF 2-4 INCHES BEGINNING YESTERDAY MORNING. PLENTY OF WATER IS STANDING IN THE YARD OF THE NWS OFFICE CURRENTLY TOO. HAVE INCLUDED MENTION OF HEAVY RAINFALL IN THE ZONES AGAIN TONIGHT. THE FRONT SHOULD DECELERATE AS IT CROSSES THE COASTLINE MONDAY MORNING...WITH CLOUD COVER AND LINGERING SHOWERS TAKING A GOOD PORTION OF THE DAY TO CLEAR AT THE COAST. INLAND AREAS COULD SEE SOME SUNSHINE ESPECIALLY IN THE AFTERNOON. TEMPERATURES WILL NOT BUDGE MUCH WITH COLD ADVECTION BEHIND THE FRONT. TEMPERATURES MONDAY NIGHT AND AGAIN TUESDAY NIGHT WILL REACH THE UPPER 40S TO NEAR 50 AWAY FROM THE IMMEDIATE COAST. THE REMAINDER OF THE PERIOD LOOKS DRY WITH A MAINLY OFFSHORE FLOW EXPECTED. A LARGE RIDGE ALOFT ACROSS THE EASTERN U.S. AND RAPIDLY WARMING 850 MB TEMPS THE SECOND HALF OF THE WEEK WILL TRANSLATE TO HIGHS POSSIBLY IN THE UPPER 80S INLAND BY FRIDAY AND SATURDAY. THE POSSIBILITY EXISTS FOR A BACKDOOR FRONT TO SLIDE DOWN THE EAST COAST NEXT SATURDAY OR SUNDAY...BUT POTENTIAL LOOKS TOO SMALL TO AFFECT THE FORECAST HIGHS AT THIS POINT. && .MARINE... A MAJORITY OF THE ACTION OVER THE COASTAL WATERS WILL OCCUR WITHIN THE NEXT 24 TO 36 HOURS. STRONG S TO SW FLOW AHEAD OF ADVANCING COLD FRONT WILL NECESSITATE SCA TONIGHT...CONTINUING TOMORROW. FRONTAL TIMING IS BIGGEST QUESTION MARK RIGHT NOW. GFS TIMES FROPA MON AFTN WHILE ETA DELAYS FROPA BY ABOUT 6 HOURS. COMPARING BOTH MODELS...THE GFS SOLUTION SEEMS TO BE THE BETTER OF THE TWO. THE 12Z ETA 18Z PANEL WAS A FEW HOURS SLOWER THAN THE SFC FRONT...WITH THE GFS SLIGHTLY FASTER. THE LARGE PROBLEM WITH THE GFS CONTINUES TO BE WIND SPEEDS THAT ARE TOO STRONG. WILL USE ETA WIND SPEEDS AHEAD OF THE FRONT...WHICH IS TYPICALLY WHERE ETA WINDS BEAT THE GFS. AFTER FROPA GFS WINDS SEEM A LITTLE MORE REASONABLE. OVERALL WW3 GUIDANCE IS DOING A GOOD JOB WITH CURRENT CONDITIONS. 18Z OUTPUT WAS 6.7 FT AT 41013 COMPARED TO THE 6.6 FT 18Z READING. SEE NO REASON TO ARGUE WITH WW3 NUMBERS BUT DID KNOCK ABOUT A FOOT OFF OF OUTPUT LATE TONIGHT AND MON DUE TO AGGRESSIVE GFS PRE-FRONTAL WINDS. OFFSHORE FLOW DEVELOPING MON CONTINUES INTO MON NIGHT. LITTLE TO NO CAA BEHIND THE FRONT...DO NOT EXPECT WINDS TO GO OVER 20 KT. HIGH BUILDING INTO THE REGION TUE MOVES OFF THE COAST TUE NIGHT THEN SLOWLY DRIFTS S OF THE WATERS WED THRU FRI. && .PRELIMINARY POINT TEMPS/POPS... WILMINGTON 68 73 50 71 / 100 90 20 0 FLORENCE 62 73 49 72 / 100 40 5 0 LUMBERTON 62 72 49 71 / 100 40 10 0 MYRTLE BEACH 67 73 51 70 / 100 70 10 0 && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. PUBLIC...TRA MARINE...TRL
HAZARDOUS WEATHER OUTLOOK...UPDATED TO INCREASE RIP CURRENT RISK NATIONAL WEATHER SERVICE WILMINGTON NC 550 AM EDT SUN MAY 2 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-021150- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 550 AM EDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK FOR RIP CURRENTS TODAY FOR THE SOUTH AND SOUTHEAST FACING BEACHES. THE REMAINDER OF THE BEACHES WILL HAVE A MODERATE RISK OF RIP CURRENTS TODAY. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE CAROLINAS. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG LATE THIS AFTERNOON OR EVENING...PRODUCING GUSTY WINDS NEAR SEVERE LIMITS...MAINLY WELL INLAND. LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT...AND MAY CAUSE PONDING OF WATER IN LOW LYING AREAS...ESPECIALLY NEAR THE COAST WHERE HEAVY RAINS FELL ON SATURDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE INTO MONDAY MORNING...AND MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT. RAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 537 PM EDT SUN MAY 2 2004 SCZ032-039-022230- FLORENCE SC-WILLIAMSBURG SC- 537 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS OVER FLORENCE COUNTY... ...SEVERE THUNDERSTORM WATCH NUMBER 148 IN EFFECT UNTIL 1000 PM... AT 537 PM EDT...STRONG THUNDERSTORMS BETWEEN OLANTA AND TIMMONSVILLE WERE OBSERVED BY DOPPLER RADAR...MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS WILL AFFECT THE FOLLOWING CITIES IN FLORENCE COUNTY...SARDIS AND EFFINGHAM BY 545 PM...FLORENCE BY 600 PM... MARS BLUFF...QUINBY AND CLAUSSEN BY 615 PM. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH ACCOMPANIED BY FREQUENT DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES OR WARNINGS. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM HOEHLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 630 PM EDT SUN MAY 2 2004 SCZ032-039-022315- FLORENCE SC-WILLIAMSBURG SC- 630 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS AFFECTING FLORENCE AND WILLIAMSBURG COUNTIES... ...SEVERE THUNDERSTORM WATCH NUMBER 148 IN EFFECT UNTIL 1000 PM... AT 630 PM EDT...THE LEADING EDGE OF STRONG THUNDERSTORMS EXTENDED FROM FLORENCE ACROSS EFFINGHAM AND MOUZON TO GREELEYVILLE. MOVEMENT WAS TO THE NORTHEAST AT 30 MPH. BY 715 PM...THE LEADING EDGE OF THESE STRONG STORMS WILL REACH A LINE THAT EXTENDS FROM CLAUSSEN ACROSS PAMPLICO AND FOWLER TO TRIO. THESE THUNDERSTORMS HAVE THE CAPABILITY TO PRODUCE WIND GUSTS OF 35 TO 45 MPH AND SMALL HAIL...ALONG WITH OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM HOEHLER
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Winds gusting to 60 mph near Highway 76.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402402.